Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 100, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 27, 2023, 3:30 PM EDT for Fairfield County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2023, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 27, 2023, 4:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:03 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 27, 3:03 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Columbia SC 303 PM EDT Sun Aug 27 2023 .SYNOPSIS... A weak cold front is expected to remain draped across the region through the first half of the week resulting in several days of unsettled weather. The rain may be moderate to heavy at times resulting in localized flash flooding. Recently upgraded Tropical Storm Idalia will be pulled north towards the forecast area with possible impacts during the mid-week period. Much drier air will move in behind the system to close out the week. && .NEAR TERM /THROUGH TONIGHT/... Broad upper trough in the northeast CONUS, with ridge out west. Cut off upper low along the Deep South/north Gulf of Mexico enhancing southerly moisture flux into area although mainly focused in GA/AL. Plume of deep moisture in TN ahead of a mid level short wave trough spreading east as seen on water vapor. Precipitable water is around 2 inches and deep shear weak so heavy rain threat. A weak frontal boundary appears to be located across the SC Piedmont into the north Midlands. Low level convergence will be enhanced near this front and heavy rain possible there. Scattered showers and thunderstorms now developing at 18z. Thunderstorms in the CSRA being forced by weak short wave trough moving northwest from near SAV. CAMS and global deterministic models suggest thunderstorms will increase in coverage late this afternoon into the evening as short wave trough over west TN moves east. The air mass is a little more moist today than yesterday. Instability is about the same given the increase in low to mid level moisture. Expect moderate to strong instability with mixed layer CAPE around 2000 J/kg and surface based CAPE 3000-4000 J/kg...lower in the north Midlands. The DCAPE is elevated in northeast GA into the Piedmont SC/north Midlands at the moment, but expect moisture to increase later this evening. However, model soundings showing lower LFC and a less pronounced inverted V. So severe threat appears lower than yesterday, although isolated severe damaging wind possible...mainly in area of enhanced DCAPE into the early evening. Overall strong lift expected and GFS shows strong upper divergence through this evening. Went with likely to categorical pops near the front and chance to the southeast. Convection expected to linger overnight especially near the frontal boundary, so kept highest pops northwest/north and lower southeast after Midnight. Threat for flash flooding highest near the front as some of the storms may train along front...even after Midnight. After highs in the low to mid 90sw, lows tonight in the low to mid 70s. Patchy fog possible tonight with low cloudiness in the morning. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Upper trough remains in place over the Eastern United States on Monday deepening further Tuesday. Meanwhile a remnant surface boundary lingers across the region. Latest guidance on Monday continues to favor a drier solution with the best rain chances expected along and to the north and west of I-20. Opted to put Chance PoPs across the entire forecast area during the late afternoon and early evening hours since at least isolated convection should develop given the moist environment (PWATs around 2 inches) and boundaries, both mesoscale and Synoptic, in the area. While conditions don't look as favorable for severe weather on Monday, any robust convection could once again produce damaging wind gusts. The Day 2 SPC outlook continues a regionwide Marginal (1/5) risk for severe weather. The rain may be heavy at times which is reflected in the Day 2 WPC ERO where much of the FA is in a Marginal (1/5) risk for excessive rainfall and a Slight (2/4) risk in the northwest. Highs will be in the mid 80s to around 90 degrees. Rain chances should decrease Monday night but the clouds may linger for much of the night with temperatures falling into the lower 70s. The unsettled weather pattern continues as tropical moisture ahead of Tropical Storm Idalia is drawn north. Showers and thunderstorms are likely to develop during the afternoon and evening hours and could once again produce heavy rainfall, especially Tuesday night as Idalia approaches the coast. Temperatures will be similar to Monday. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... The focus during the long term will of course be Tropical Storm Idalia. The latest NHC forecast track takes the center into the Big Bend area of Florida as a hurricane Wednesday morning passing through South Carolina Wednesday night into Thursday morning as a tropical storm. The primary hazard will be related to heavy rainfall, especially given the antecedent conditions. However, specific impacts will be dictated by the track and intensity of the cyclone as traverses the region. After the tropical cyclone exits the area, cooler and drier air moves in with temperatures anticipated to be well below normal Wednesday through Friday before rebounding next weekend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Restrictions expected in convection from this afternoon into the overnight hours. A weak frontal boundary across the SC Piedmont into the north Midlands and will focus scattered to numerous showers and thunderstorms through the evening...aided by an approaching upper trough from the west. Brief restrictions possible with these storms through the evening. Best chance for convection 21z-04z. The showers could linger after 06z but expect a diminishing trend. The guidance is suggesting low clouds/fog development late tonight so went with MVFR although IFR ceilings possible. Low clouds should mix out around 15z Monday. EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions in early morning fog/stratus along with with afternoon/evening showers and thunderstorms each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 27, 3:52 AM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 352 AM EDT Sun Aug 27 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-280800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 352 AM EDT Sun Aug 27 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Thunderstorms will again develop this afternoon and continue into tonight across the Midlands and CSRA. A few thunderstorms may become severe with damaging winds. Heavy rain will also be possible with potential for localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and storms continue through midweek. A few storms on Monday could be strong to severe with gusty winds. Heavy rain will also be possible Monday and Tuesday, leading to localized flooding potential. A tropical system is forecast to affect the area midweek, bringing additional threat for heavy rain and flooding potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 27, 2:01 PM EDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
201 PM EDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Lightning Brent 34.02N 80.37W
08/26/2023 Sumter SC 911 Call Center
Lightning struck a home on Queen Chapel Rd and caused a
fire which produced minor damage. Exact address not
provided. Exact time of lightning strike unknown. The
call came into dispatch at 825 pm EDT.
&&
Event Number CAE2300006
dcmLocal storm report, Aug 27, 3:19 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
319 PM EDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM Tstm Wnd Dmg 3 N Johnston 33.88N 81.81W
08/26/2023 Saluda SC Trained Spotter
Trained spotter relayed trees down and power
outages in the Johnston Hwy/Burton Rd area.
Time estimated by spotter. Another spotter
provided pictures of social media of downed
trees and branches from the same area.
0655 PM Hail Dalzell 34.03N 80.47W
08/26/2023 U0.25 inch Sumter SC Public
Trained spotter reported Pea sized hail in
Dalzell. Time estimated by radar.
&&Special weather statement, Aug 27, 3:26 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
326 PM EDT Sun Aug 27 2023
SCZ021-272000-
Fairfield SC-
326 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of northwestern
Fairfield County through 400 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blackstock, or 10 miles north of Winnsboro, moving southwest at 10
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blackstock, White Oak, Lebanon Fire Station, Feasterville Fire
Station, and Fairfield Elementary School.
This includes Interstate 77 near mile marker 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3456 8118 3455 8105 3448 8099 3438 8114
3445 8135 3455 8136 3457 8130
TIME...MOT...LOC 1926Z 055DEG 11KT 3452 8113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:07 PM EDT | Special Weather Statement | CAE | Clarendon | 23 min |
| Aug 26, 8:19 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 41 min |
| Aug 26, 8:22 PM EDT | Special Weather Statement | CAE | Aiken | 38 min |
| Aug 27, 3:26 PM EDT | Special Weather Statement | CAE | Fairfield | 34 min |
| Aug 27, 4:06 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| Aug 27, 4:27 PM EDT | Special Weather Statement | CAE | Richland | 33 min |
| Aug 27, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 28 min |
| Aug 27, 4:57 PM EDT | Special Weather Statement | CAE | Newberry | 33 min |
| Aug 27, 5:21 PM EDT | Special Weather Statement | CAE | Aiken | 24 min |
| Aug 27, 5:29 PM EDT | Special Weather Statement | CAE | Saluda | 31 min |
| Aug 27, 5:30 PM EDT | Areal Flood Advisory | CAE | Lexington, Newberry | 2 hr |
| Aug 27, 6:05 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
| Aug 27, 6:14 PM EDT | Areal Flood Advisory | CAE | Newberry, Saluda | 68 min |
| Aug 27, 6:26 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 33 min |
| Aug 27, 6:58 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 74 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.